Georgia, 2020

Damaging Wind in Georgia, May 21, 2020

May 21, 2020 · NWS CHS · 1 event in 1 county or zone

Isolated thunderstorm developed near the southeast Georgia coast along a stationary surface front. One thunderstorm produced damaging wind gusts in McIntosh County, before entering the adjacent Atlantic coastal waters and producing a water spout and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Isolated thunderstorm developed near the southeast Georgia coast along a stationary surface front. One thunderstorm produced damaging wind gusts in McIntosh County, before entering the adjacent Atlantic coastal waters and producing a water spout and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 21, 3:31 PM EST, 40 minutes earlier.

Area forecast discussion, May 21, 3:31 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
431 PM EDT Thu May 21 2020

.SYNOPSIS...
A weak frontal system will remain across the area through
Friday. A ridge of high pressure will build over the area this
weekend. A cold front will drop through the area Sunday night
followed by high pressure for much of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Through Sunset: Radar indicates two main batches of convection,
one across portions of the Charleston Tri-County, moving to the
NE, and the second approaching the Altamaha River area from the
south. SPC Mesoscale Analysis shows MLCAPEs approaching ~2,000
J/kg in some of these locations, which these storms are feeding
off of. They're also being aided by some differential heating
and the sea breeze. DCAPEs aren't overly impressive, but
marginally severe wind gusts can't be ruled out. The flooding
threat appears limited because the storms are moving at a decent
speed.

Tonight: A mid-level cut-off low centered over the TN Valley in
the evening will move towards the OH Valley overnight. At the
surface, weak low pressure across inland SC this evening will
shift to the NE overnight. Meanwhile, a weak stationary front
should reside along our coastal counties. Models disagree a bit
on the convective potential. The synoptic models show more
coverage/intensity and the CAMs generally show less. Given how
things evolved during the daylight hours, we leaned towards a
blend of the two, which equates to chance POPs across the
Charleston Tri-County and our southern GA counties this evening,
with POPs trending downward overnight. Lows are forecasted to be
in the 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
A closed mid/upper lvl low will continue to lift north across the
Ohio River Valley Friday, then toward the Northeast United States
Saturday, before shifting off the coast early next week. As this
feature shifts further away from the region, sfc low pressure near
the area will lift north and away from the region across the Mid-
Atlantic states early weekend, then shift offshore late Saturday
into Sunday. The pattern suggests a slightly more quiet period in
regards to convective activity across the area this weekend while
conditions warm under gradual ridging aloft. However, ample moisture
(PWATs around 1.6 inches) along with strong diabatic heating will
continue to support moderate instability across the area and the
potential for few to scattered showers and thunderstorms each day.
Greatest thunderstorm coverage should occur across Southeast South
Carolina Friday afternoon and Saturday afternoon, then across most
inland areas Sunday afternoon/evening well ahead of a sfc cold front
approaching from the north/northwest late. High temps should range
in the upper 80s to lower 90s Friday (warmest across Southeast
Georgia), then lower 90s for most locations away from the coast
Saturday and Sunday. Overnight lows should be mild, dipping into the
upper 60s/lower 70s away from the immediate coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A back door cold front will drop through late Sunday night and
Monday, followed by slightly cooler and drier high pressure from
the north. A few showers or thunderstorms could accompany the
front. Then, the next chance for precip will be late week when a
coastal trough potentially develops.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
18Z TAFs: Surface observations and satellite imagery indicate
areas of MVFR due to stratus. As they lift and/or SCT out, this
will lead to improvements at both TAF sites. However, radar
shows convection along portions of our area. It appears more
likely to bring impacts to CHS, so we'll amend as necessary.
Conditions improve this evening as the convection wanes, with
light SW winds and VFR ceilings into Friday.

Extended Aviation Outlook: Brief flight restrictions are possible,
mainly at the CHS terminal Friday due to thunderstorms, then
potentially Sunday at both CHS and SAV terminals due to
thunderstorms associated with an arriving cold front late.
Otherwise, VFR conditions are expected.

&&

.MARINE...
Tonight: Weak low pressure across inland SC this evening will
shift to the NE overnight. Meanwhile, a weak stationary front
should reside just inland. The surface pressure gradient should
remain weak, leading to winds generally from the SW. Swells
from the remnants of Arther will continue, with periods ~14
seconds. Seas will be in the 3-4 ft within 20 nm, with 6 ft seas
beyond 40 nm from our GA shore. Hence, A Small Craft Advisory
is in effect for AMZ374.

Friday through Tuesday: A Small Craft Advisory will likely be
ongoing across offshore Georgia waters into late Friday morning,
mainly due to 6 ft seas associated with long-period swells.
Otherwise, southerly flow at or below 10-15 kt will continue this
weekend and into Sunday while seas subside to 2-4 ft. By Sunday
night, northeast flow upwards to 15-20 kt develops behind a cold
front and then persists through early next week as high pressure
builds across the area. Seas should also slowly build up to 3-5 ft
heading into the middle of next week, highest across offshore
Georgia waters.

Rip Currents: Long period swell from the remnants of Arthur along
with astronomical influences from the New Moon are generating a
Moderate Risk for rip currents at all of our beaches today and
Friday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 2 PM EDT Friday for AMZ374.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...JRL
AVIATION...
MARINE...
Hazardous weather outlook, May 21, 2:51 PM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
351 PM EDT Thu May 21 2020

GAZ117-119-139-141-SCZ048>051-222000-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
351 PM EDT Thu May 21 2020

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-222000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
351 PM EDT Thu May 21 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, May 21, 10:16 AM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1116 AM EDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     1 SSE SAVANNAH          32.04N  81.08W
05/20/2020                   CHATHAM            GA   EMERGENCY MNGR

            A TREE WAS REPORTED DOWN ACROSS THE ROADWAY ON HARRY S
            TRUMAN PARKWAY NEAR 52ND STREET.

&&

EVENT NUMBER CHS2000337
Local storm report, May 21, 1:05 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
205 PM EDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     TSTM WND DMG     2 NE WADMALAW ISLAND    32.70N  80.15W
05/20/2020                   CHARLESTON         SC   NWS EMPLOYEE

            A TREE WAS REPORTED DOWN ON BEARS BLUFF ROAD NEAR
            ALBERS LANE.

&&

EVENT NUMBER CHS2000338
Special weather statement, May 21, 2:55 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston SC
355 PM EDT Thu May 21 2020

SCZ045-052-212045-
Inland Berkeley-Tidal Berkeley-
355 PM EDT Thu May 21 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...

At 354 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lambert to 7
miles west of Huger, and moving northeast at 35 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of these storms include...
Jamestown, Shulerville and Huger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3337 7980 3338 7979 3332 7974 3332 7970
      3330 7966 3327 7956 3325 7953 3323 7946
      3315 7952 3316 7956 3313 7964 3302 7973
      3294 7985 3300 8006 3340 7986
TIME...MOT...LOC 1954Z 215DEG 30KT 3335 7963 3308 7993

The radar

The Jacksonville radar (KJAX), 121 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McIntosh

When
May 21, 4:11 PM EST to 4:12 PM EST
Where
McIntosh County, 1.37 mi WNW of Belleview Pt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.540, -81.390

McIntosh County dispatch reported a tree down on a power line on Fairhope Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895379.